Image by Jan from Pixabay
A serious complication about corticosteroid injection
There were 13 patients, 8 women and 5 men, who had experienced tendon rupture after corticosteroid injection. Tendon spontaneous rupture is a serious complication after the corticosteroid injection. The patients, who were studied retrospectively, walked in with the pain and deformity between July 11 to December 2015 to the hospital followed by a corticosteroid injection. During the operation, the doctor reported that grossly all patients appeared to have significant degeneration of the tendons.
This study advises that corticosteroid injection can inhibit tendon repair and healing and cause degeneration of the tendons in the affected joint. The authors noted that “mistaken injection site” and “corticosteroid leakage” are the main 2 reasons why the tendons suddenly ruptured.
Steroid injection is a widely spread available treatment procedure as a less invasive option to joint replacement surgery. When the patients present with pain that has already become aggravated in the most painful way, they are looking for a quick fix that’s tolerable and conservative. This is where the steroid injection solves the problem. Because it’s effective in reducing inflammation (swelling) in the joints, it can mislead the public to believe that the steroid injection is safe and effective, and it would work for them because it did before. However, the study advises that educating the public and doctors about the complication is crucial.
The clinical effect of tendon repair for tendon spontaneous rupture after corticosteroid injection in hands
Lu H, Yang H, Shen H, Ye G, Lin XJ. The clinical effect of tendon repair for tendon spontaneous rupture after corticosteroid injection in hands: A retrospective observational study. Medicine (Baltimore). 2016 Oct;95(41):e5145. doi: 10.1097/MD.0000000000005145. PMID: 27741145; PMCID: PMC5072972.